Florida, 2016

Wildfire in Florida, July 12 to 31, 2016

July 12 to 31, 2016 · NWS JAX · 1 event in 1 county or zone

Dry conditions helped fuel scattered fires across NE Florida, many generated by lightning strikes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Dry conditions helped fuel scattered fires across NE Florida, many generated by lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 11, 7:42 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 11, 7:42 PM EST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
842 PM EDT MON JUL 11 2016

.UPDATE...Cluster of t-storms over JAX/BQK areas...occurring
in unstable environment with weak lift ahead of very weak upper-
level wave moving northward over nctrl FL...will continue another
hour or two before dissipating. Otherwise...partly cloudy skies
are expected with current low temp forecast looking good.

&&

.AVIATION...TSRA around KJAX/KCRG thru 02z...otherwise VFR
conditions tonight and Tue.

&&

.MARINE...Southerly flow will prevail this week as surface
high pressure dominates east to southeast over the western
Atlantic. Southerly wind surges expected by late afternoon
through the evening hours up to or just below exercise caution
levels. Combined seas 2-4 ft expected...except briefly higher
around 3-5 ft during the surges.

Rip Currents: Generally low risk through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  97  74  98 /  10  30  20  30
SSI  78  94  79  94 /  20  20  20  30
JAX  74  95  75  96 /  40  30  30  40
SGJ  77  92  77  93 /  10  20  20  30
GNV  72  95  73  97 /  20  30  30  50
OCF  73  95  73  96 /  20  40  30  50

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Wolf/Kennedy/Walker
Hazardous weather outlook, Jul 11, 7:50 PM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 PM EDT MON JUL 11 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-120730-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
850 PM EDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

WIDELY SCATTERED EVENING THUNDERSTORMS ARE EXPECTED. A FEW STORMS
MAY BE STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HEAT INDEX VALUES WILL RISE ABOVE 100 EACH AFTERNOON.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED EACH DAY. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS
AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 11, 6:28 PM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
728 PM EDT MON JUL 11 2016

FLZ024-GAZ165-166-120015-
INLAND NASSAU FL-INLAND CAMDEN GA-COASTAL CAMDEN GA-
728 PM EDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU AND
SOUTHWESTERN CAMDEN COUNTIES UNTIL 815 PM EDT...

AT 728 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HILLIARD...MOVING NORTH AT 10 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
KINGSLAND...HILLIARD AND KINGS FERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3073 8165 3074 8166 3070 8168 3068 8167
      3058 8171 3061 8196 3082 8196 3083 8194
      3082 8193 3082 8190 3090 8189 3089 8158
TIME...MOT...LOC 2328Z 183DEG 11KT 3066 8182

AK
Special weather statement, Jul 11, 6:30 PM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
730 PM EDT MON JUL 11 2016

GAZ150-164-120000-
CHARLTON GA-WARE GA-
730 PM EDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARE AND CENTRAL
CHARLTON COUNTIES UNTIL 800 PM EDT...

AT 730 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF STEPHEN FOSTER STATE PARK...MOVING NORTHEAST AT 20
MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN WARE
AND CENTRAL CHARLTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3072 8237 3089 8206 3074 8204 3073 8205
      3071 8204 3067 8205 3061 8203 3058 8233
TIME...MOT...LOC 2330Z 231DEG 16KT 3066 8223

AK
Special weather statement, Jul 11, 6:51 PM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
751 PM EDT MON JUL 11 2016

FLZ024-124-GAZ164>166-120030-
COASTAL NASSAU FL-INLAND NASSAU FL-INLAND CAMDEN GA-CHARLTON GA-
COASTAL CAMDEN GA-
751 PM EDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NASSAU...CAMDEN AND
NORTHEASTERN CHARLTON COUNTIES UNTIL 830 PM EDT...

AT 750 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FOLKSTON TO NEAR ST. MARYS. MOVEMENT WAS
NORTHEAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSE BUILDING.
UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE SUSCEPTIBLE TO
POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES.

LOCATIONS IMPACTED INCLUDE...
ST. MARYS...KINGSLAND...FOLKSTON...WOODBINE...KINGS BAY BASE...
YULEE...HOMELAND...KINGS FERRY...COLESBURG...TARBORO...
CUMBERLAND ISLAND AND HARRIETTS BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3092 8140 3066 8156 3076 8211 3106 8192
      3098 8143 3097 8143 3097 8139
TIME...MOT...LOC 2350Z 245DEG 13KT 3081 8204 3075 8155

AK
Special weather statement, Jul 11, 7:57 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
857 PM EDT MON JUL 11 2016

FLZ025-124-125-120145-
COASTAL NASSAU FL-INLAND DUVAL FL-COASTAL DUVAL FL-
857 PM EDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 945 PM EDT...

AT 857 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OCEANWAY...OR NEAR JACKSONVILLE INTERNATIONAL ARPT...MOVING NORTHEAST
AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...JACKSONVILLE INTERNATIONAL ARPT...YULEE AND OCEANWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3037 8163 3043 8179 3055 8173 3057 8170
      3056 8169 3057 8167 3055 8166 3057 8166
      3058 8165 3061 8164 3068 8167 3070 8167
      3058 8143
TIME...MOT...LOC 0057Z 207DEG 15KT 3045 8165

AK
Local storm report, Jul 11, 8:21 PM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
921 PM EDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     4 NW ST. MARYS          30.75N 81.59W
07/11/2016                   CAMDEN             GA   911 CALL CENTER

            NUMEROUS TRESS AND POWERLINES DOWN ACROSS THE AREA

&&

AWALKER
Special weather statement, Jul 11, 10:17 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1117 PM EDT MON JUL 11 2016

FLZ040-120400-
MARION FL-
1117 PM EDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION COUNTY UNTIL
MIDNIGHT EDT...

AT 1116 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RAINBOW LAKES ESTATES...MOVING NORTH AROUND 20 MPH.

FREQUENT TO EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
RAINBOW LAKES ESTATES...DUNNELLON AND ROMEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2898 8233 2902 8240 2902 8242 2905 8247
      2904 8251 2909 8254 2921 8254 2922 8240
      2940 8241 2943 8234 2896 8218
TIME...MOT...LOC 0316Z 157DEG 21KT 2907 8238

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Baker

When
July 12, 12:00 AM EST to July 31, 12:00 AM EST
Where
Baker forecast zone
Reported by
Park/Forest Service
Coordinates
30.331, -82.285 (the zone’s center; the record gives no point)

The Taylor Complex in the Osceola National Forest was started by a lightning strike on July 12th. The fire was about 80% contained on Aug. 2nd. It burned mainly wilderness areas along Big Gum Swamp Wilderness Area, County Road 250 and Forest Road 231. In late July and early August the fire started to receive good rainfall.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648070.